- Dietary Supplements
- Health Conditions
- Healthy Nutrition
- Cardiovascular Health
- Skin Care
- Natural Remedies
Do Vitamin Supplements Have Side Effects?
There is no easy answer to this question. Aside from allergic reactions, direct side effects are usually rare. However, taking too much of any vitamin or mineral supplement can become toxic. And, up to the point of toxicity, the excess is simply useless. Take this statement from buzzle.com writer Eddy K Elgin.
“I know of someone who is taking a handful of vitamin C tablets at the first sign of a cold. I should probably tell her that she’s wasting her money because vitamin C is a water soluble vitamin meaning that whatever our bodies don’t use is eliminated through the kidneys. You can’t stock up on it! Because of this, ingesting a toxic amount of vitamin C is uncommon but it can happen if you take too large a dose all at once. Kidney stones can then befall.”
It should be noted that the information mentioned above is mostly true. Of course, if you are taking a nano-encapsulated vitamin or mineral supplement, chances are that you are absorbing 80-90 percent of the nutrients instead of 20-30 percent of the vitamin C Elgin is talking about. But, this brings us to a far different and equally important point.
Many people take supplements to improve their overall health cumulatively. This is all well and good, but these health conscious consumers are also secretly hoping to lose weight and feel immediately energized by their regiment as well. This is not impossible, but many people feel an initial loss of energy and increase in appetite. This immediately makes the consumer jump to the conclusion that the supplement is not working or that they are experiencing some rare side effect akin to a standardized pharmaceutical drug. THIS IS NOT THE CASE.
Vitamin and mineral supplements of all shapes and sizes, like most outlets of alternative or homeopathic medicine, work gradually and require time, patience and discipline. Your appetite may increase (postponing weight loss) and you may sleep more (postponing the surge of energy) because your body is recuperating from all the stress, pollution, depleted food and bad habits that come with our modern society. Give it time.
One thing, however, is still for sure. As Elgin goes on to say,”Vitamin supplement side effects are not something to be taken lightly. Consult your physician if you are concerned you are getting too little or too much of any of the necessary vitamins our bodies demand.”
The information supplied in this article is not to be considered as medical advice and is for educational purposes only.
|Vitamins6 Aug 2014|